advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dallas, Texas, USA:

I am 40 years old, have had type 1 diabetes since age 10, and I am on a regimen of NPH with Regular insulin. Starting about a month ago, I have been having extreme low blood sugar at night about six to seven hours after injection, and it seems the insulin is dumping on me during this time, instead of getting a more even flow. Has something in me changed or the insulin?

Answer:

It may be that the Regular insulin is hanging around too long. I would suggest talking to your physician about changing to one of the rapid-acting insulin analogs (Humalog or Novolog) which are gone after four hours and result in less hypoglycemia at night. When you take your NPH insulin can also be helpful. For instance, maybe you would be safer by taking the NPH at bedtime, rather than at supper. That way, the insulin is peaking before you get up in the morning.

JTL

[Editor's comment: Also, puffiness (lipohypertrophy) or dents (lipoatrophy) at injection sites can cause delay in absorption. Inspect your sites and avoid any areas that look suspicious. SS]

DTQ-20011213150019
Original posting 17 Dec 2001
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.